Imaging and Clinical Worsening After Penicillamine Treatment in Wilson's Disease

View the entire article with references and supplemental information on the Wiley Online Library. 
Note:  Reference links embedded in the article below will also take you to the article on the Wiley Online Library.

Return to Table of Contents

Authors:  Hélio A.G. Teive, Arnolfo de Carvalho, Renato P. Munhoz, Adriana Moro, Mariana Moscovich and Egberto Reis Barbosa

Article first published online:   16 AUG 2015 | DOI: 10.1002/mdc3.12181


This T2-weighted brain MRI shows bilateral and symmetric hyperintensities in the basal ganglia, thalamus, and middle cerebellar peduncles (MCPs), before (Fig. 1A,B) and after (Fig. 1C,D) the use of penicillamine. These images are related to a 22-year-old man with jaw-opening dystonia and mild bilateral parkinsonism. Kayser-Fleischer rings were observed. Laboratory tests showed low ceruloplasmin (6 μg/dL), elevated urinary copper (200 μg/24 hours), and markers of hepatic dysfunction. DNA analysis revealed a pathologic mutation in the ATM gene. Wilson's disease (WD) was confirmed and he was started on penicillamine up to 750 mg a day. After 20 days, the patient developed an abrupt, intense worsening of the dystonia (generalized dystonia, predominantly oromandibular, bibrachial, and axial). A new brain MRI showed an exacerbation of the previous findings, particularly in the MCPs (Fig. 1). Penicillamine was discontinued; however, the patient did not improve from previous symptoms. The use of penicillamine in patients with WD, particularly in the dystonic forms, is controversial, including several reports of worsening of symptoms after initial therapy.[1] We believe that this worsening could be the result of a secondary demyelinization, once white mater changes can occur in patients with WD.[2] Brewer suggested that penicillamine should not be used as initial therapy in WD.[1] On the other hand, Walshe considered penicillamine as the treatment of choice for these patients.[3] In the case presented here, there was an abrupt, intense worsening of dystonia after treatment with penicillamine.

image

Figure 1. (A and B) Brain MRI showing bilateral and symmetric hyperintensities in the MCPs, before the use of penicillamine. (C and D) Brain MRI showing bilateral and symmetric hyperintensities in the MCPs, after the use of penicillamine.

 

 

Leave a Comment

The following required items were not provided or are in the wrong format. Please provide the required responses and submit again:

Name
Comment Title
Comment: 1000 characters
  [[put error message here]]

 

Top

We use cookies to give you the best possible experience with our website. These cookies are also used to ensure we show you content that is relevant to you. If you continue without changing your settings, you are agreeing to our use of cookies to improve your user experience. You can click the cookie settings link on our website to change your cookie settings at any time. The MDS site uses multiple domains, including mds.movementdisorders.org and mds.execinc.com. This cookie policy only covers the primary movementdisorders.org domain. Please refer to the MDS Privacy Policy for information on how to configure cookies for all other domains on the MDS site.
Cookie PolicyPrivacy Notice